Pharmacology Anticoagulants #6
The medical surgical unit nurse prepares a discharge teaching plan for a patient with a diagnosis of deep vein venous thrombosis (DVT) who is being discharged to home. The patient will remain on warfarin anticoagulant therapy. Which instructions will the nurse include on the teaching plan? Select all that apply.
- If taking trips, stop and walk every 2 hours.
This answer is correct because a patient with a DVT should have discharge instructions about how to prevent further DVTs. Teaching should include when traveling to be sure to stop and walk every 2 hours to increase venous blood circulation and prevent venous stasis associated with DVT occurrence.
- Observe for red, pink, or dark smoky color to the urine.
This answer is correct because anticoagulant therapy as part of treatment of DVT can cause visible blood in the urine. The nurse should teach the patient on warfarin anticoagulant therapy to observe for red, pink, or dark smoky color to the urine.
- Eat green vegetables for vitamin A.
This answer is not correct because green vegetables are most associated with vitamin K. Increasing vitamin K is contraindicated when taking warfarin therapy because vitamin K interferes with the anticoagulant action of warfarin. A steady, unchanging amount of vitamin K foods is recommended so warfarin therapeutic blood levels can be achieved.
- Use a soft toothbrush to avoid causing bleeding to the gums.
This answer is correct because use of a soft toothbrush is recommended to avoid causing bleeding gums that are associated with warfarin anticoagulant therapy. The patient should be taught to monitor for bleeding and report excessive bleeding to the health care provider. Blood tests, such as PT and INR, will be used by the health care provider to monitor the therapeutic level of warfarin and make sure levels are not too high to cause excessive bleeding.
- The need to wear a medical identification alert bracelet.
This answer is correct because in the event the patient becomes unconscious, the use of anticoagulants is an important piece of information that a healthcare worker would find valuable to provide adequate treatment. The patient could be bleeding internally if injured and unable to tell the emergency responder. A medial identification alert bracelet would be advantageous in these instances when the patient is incapacitated.
Deep vein thrombosis (DVT) is a life-threatening condition which should be treated with anticoagulant therapy, such as warfarin. The patient should be taught DVT prevention and side effects of warfarin.
The correct answer is A, B, D. Clients being sent home on anticoagulant therapy require instructions in assessing for bleeding and prevention of bleeding episodes and further complications associated with stasis of venous return. Daily ambulation is important for venous blood circulation. Trips in cars and airplanes will require attention to avoid pooling of venous blood. Stretching, walking, and leg exercises will help with venous stagnation. Teaching should also include s/s to recognize pulmonary embolism. Election C is the only wrong answer. Green foods have high levels of vitamin K which will promote clotting and is contraindicated while on anticoagulant therapy.
Deep vein thrombosis (DVT) is a blood clot that usually lodges in the lower legs. This can become a life-threatening condition because these clots can move in the circulation and lodge in the lungs, causing a pulmonary embolism. This condition can cause immediate death or severe respiratory symptoms. Anticoagulants are administered including IV heparin therapy and oral warfarin therapy. Once the patient is stable, they are discharged on warfarin therapy to help prevent additional blood clots from forming. Side effects of warfarin and other prevention of blood clots are taught to patients with known DVTs. Preventative measures include keeping hydrated and walking to increase venous blood circulation and prevent venous stasis.